Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 90, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 10, 2020, 7:18 PM EDT for 7 counties in Indiana. It was in force for 42 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 7:18 PM EDT (23:18 UTC)
- Expired
- Aug 10, 2020, 8:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Adams County, IN, Allen County, IN, DeKalb County, IN, Huntington County, IN, Noble County, IN, Wells County, IN, Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 56 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 7:21 PM EDT | TSTM WND DMG | 1 Ene Blue Lake, IN | POWER POLES DOWNED. TIME ESTIMATED FROM RADAR. |
| Aug 10, 7:23 PM EDT | TSTM WND DMG | 1 Ne Blue Lake, IN | TREE DOWNED ONTO A HOUSE. TIME ESTIMATED FROM RADAR. |
| Aug 10, 7:29 PM EDT | TSTM WND DMG | Kendallville, IN | LARGE TREE DOWN AND POWER LINES SNAPPED IN KENDALLVILLE. TIME ESTIMATED FROM RADAR. |
| Aug 10, 7:30 PM EDT | TSTM WND DMG | Fort Wayne, IN | DISPATCH REPORTS TREES AND POWER LINES DOWN IN FORT WAYNE. NO SPECIFIC DETAILS. |
| Aug 10, 7:32 PM EDT | TSTM WND GST 69 | 2 S Rolling Hills, IN | |
| Aug 10, 7:35 PM EDT | TSTM WND DMG | 4 Sw Leo-Cedarville, IN | TOP HALF OF A 1 FOOT DIAMETER TREE SNAPPED AT THE INTERSECTION OF LEO ROAD AND ARAPAHO PASSOVER. |
| Aug 10, 7:38 PM EDT | TSTM WND DMG | 1 S Nine Mile, IN | SEMI BLOWN ON ITS SIDE. |
| Aug 10, 7:40 PM EDT | TSTM WND DMG | Butler Center, IN | MULTIPLE TREES AND LARGE BRANCHES ACROSS SR 327 BETWEEN CR56 AND CR64. TIME ESTIMATED BY RADAR. |
| Aug 10, 7:45 PM EDT | TSTM WND DMG | 4 Ene Wallen, IN | *** 1 FATAL, 1 INJ *** MOBILE HOME ROLLED OVER TRAPPING TWO OCCUPANTS, ADULT FEMALE DIED LATER AT HOSPITAL, MALE CHILD IN GOOD CONDITION. |
| Aug 10, 7:57 PM EDT | TSTM WND DMG | 2 W Woodburn, IN | SEMI WAS OVERTURNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 4:26 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
302
WUUS53 KIWX 102318
SVRIWX
INC001-003-033-069-113-179-183-110000-
/O.NEW.KIWX.SV.W.0090.200810T2318Z-200811T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
718 PM EDT Mon Aug 10 2020
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Allen County in northeastern Indiana...
Eastern Noble County in northeastern Indiana...
Eastern Whitley County in northeastern Indiana...
De Kalb County in northeastern Indiana...
Northeastern Huntington County in northeastern Indiana...
Northeastern Wells County in northeastern Indiana...
Northern Adams County in northeastern Indiana...
* Until 800 PM EDT.
* At 717 PM EDT, severe thunderstorms were located along a line
extending from near Albion to 9 miles northeast of Huntington,
moving east at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Churubusco around 720 PM EDT.
Kendallville around 725 PM EDT.
Avilla around 730 PM EDT.
Ossian around 735 PM EDT.
Garrett around 740 PM EDT.
Auburn and Waterloo around 745 PM EDT.
New Haven around 750 PM EDT.
Butler and St. Joe around 755 PM EDT.
This includes the following highways...
Interstate 469 between mile markers 0 and 30.
Interstate 69 in Indiana between mile markers 286 and 340.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows!
&&
LAT...LON 4080 8537 4153 8536 4153 8480 4079 8480
TIME...MOT...LOC 2317Z 268DEG 32KT 4135 8536 4098 8539
HAIL...<.75IN
WIND...70MPH
$$
JBALL2 follow-up statements
083
WWUS53 KIWX 102344
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
744 PM EDT Mon Aug 10 2020
INC069-183-102354-
/O.CAN.KIWX.SV.W.0090.000000T0000Z-200811T0000Z/
Whitley IN-Huntington IN-
744 PM EDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WHITLEY AND
NORTHEASTERN HUNTINGTON COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
northeastern Indiana...and northwestern and west central Ohio.
LAT...LON 4080 8534 4092 8534 4153 8516 4153 8480
4079 8480
TIME...MOT...LOC 2344Z 270DEG 32KT 4136 8506 4099 8510
$$
INC001-003-033-113-179-110000-
/O.CON.KIWX.SV.W.0090.000000T0000Z-200811T0000Z/
Allen IN-Noble IN-De Kalb IN-Wells IN-Adams IN-
744 PM EDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR ALLEN...SOUTHEASTERN NOBLE...DE KALB...NORTHEASTERN WELLS AND
NORTHERN ADAMS COUNTIES...
At 744 PM EDT, severe thunderstorms were located along a line
extending from Auburn to 6 miles south of Fort Wayne, moving east at
35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters have reported downed trees and
branches.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Butler and St. Joe around 800 PM EDT.
Monroeville around 805 PM EDT.
Other locations impacted by these severe thunderstorms include
Preble, Yoder, Butler Center, Fairfield Center, Saint Johns, Edgerton
In Allen County, Peterson, Laotto, Spencerville In Dekalb County and
Zulu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4080 8534 4092 8534 4153 8516 4153 8480
4079 8480
TIME...MOT...LOC 2344Z 270DEG 32KT 4136 8506 4099 8510
HAIL...<.75IN
WIND...70MPH
$$
Brown213
WWUS53 KIWX 102357
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
757 PM EDT Mon Aug 10 2020
INC001-003-033-113-179-110007-
/O.EXP.KIWX.SV.W.0090.000000T0000Z-200811T0000Z/
Allen IN-Noble IN-De Kalb IN-Wells IN-Adams IN-
757 PM EDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR ALLEN...SOUTHEASTERN NOBLE...
DE KALB...NORTHEASTERN WELLS AND NORTHERN ADAMS COUNTIES WILL EXPIRE
AT 800 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
these thunderstorms.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
northeastern Indiana...and northwestern and west central Ohio.
LAT...LON 4080 8534 4092 8534 4153 8516 4153 8480
4079 8480
TIME...MOT...LOC 2357Z 268DEG 32KT 4136 8493 4099 8497
$$
BrownWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:50 PM EDT, 4 hours 28 minutes earlier.
Area forecast discussion, Aug 10, 2:50 PM EDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
250 PM EDT Mon Aug 10 2020
.SYNOPSIS...
Issued at 248 PM EDT Mon Aug 10 2020
A destructive line of severe thunderstorms with widespread damaging
winds will shift across the area late afternoon and evening before
diminishing overnight. Dry and warm weather will follow into next
weekend before a chance of showers and thunderstorms returns to the
area.
&&
.SHORT TERM...(Tonight)
Issued at 248 PM EDT Mon Aug 10 2020
Severe MCS over ern IA attm will blast ewd into wrn zones toward
21Z and into wrn OH by 00Z. Intense wake low seen post squall line
is contributing to extreme sfc gusts within the full extent of this
line segment. Expect continued organization along with some
expansion of this squall line as it carries east through aftn in
response to very unstable/moist downstream airmass. Noted
substantial and growing cold pool supports widespread sig wind gusts
through most of MI/IN portion of the CWA and perhaps extending
further through wrn OH. Ewd bending warm advection wing bears
watching too with at least some isolated pre-squall line svr storm
threat as well.
Otherwise in wake of this intense sys large scale convective
overturning should placate any additional substantial development
overnight and will just carry an isolated mention beyond mid
evening. Exception will be along swrn flank of cold pool bubble
where elevated isentropic lift may yield additional storms. For now
believe that will setup just south over nrn portion of IND CWA and
will amend later as needed.
&&
.LONG TERM...(Tuesday through Sunday)
Issued at 248 PM EDT Mon Aug 10 2020
In wake of short term storms this evening little to discuss as sfc
ridging builds across the lakes and pushes active frontal zone south
of the OH river. Not surprising 12Z med range guidance has abandoned
any potential precipitation locally until next weekend at the
earliest. Otherwise warm temps to persist within neutral thermal
advective pattern.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 100 PM EDT Mon Aug 10 2020
Ongoing convection in Iowa is expected to propagate into the area
this evening. Latest CAMS output has arrival at KSBN 22-23Z and KFWA
00-01Z. In addition to MVFR cigs/vsbys with TSRA will also include
mention of wind gust potential...especially at KSBN.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Lakeshore Flood Warning from 7 PM this evening to 10 AM CDT
Tuesday for INZ003.
Beach Hazards Statement from 7 PM CDT this evening through
Tuesday morning for INZ003.
MI...Lakeshore Flood Warning from 8 PM this evening to 11 AM EDT
Tuesday for MIZ077.
Beach Hazards Statement from 8 PM EDT this evening through
Tuesday morning for MIZ077.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...T
UPDATE...T
SHORT TERM...T
LONG TERM...T
AVIATION...JAL
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Aug 10, 3:05 PM EDT, 4 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 305 PM EDT Mon Aug 10 2020 INZ003>009-012>018-020-022>027-032>034-MIZ078>081-111915- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale- 305 PM EDT Mon Aug 10 2020 /205 PM CDT Mon Aug 10 2020/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. ...Destructive wind threat increasing across northern Indiana and southwestern Lower Michigan late this afternoon into this evening... A line of severe thunderstorms, with a history of wind gusts between 70 and 100 mph, will race east across northern Illinois this afternoon, reaching northwestern Indiana and far southwestern Lower Michigan by 5 PM EDT. The line will then continue racing east at 60 to 70 mph across the remainder of northern Indiana and far southern Lower Michigan. While winds will pose the greatest risk, an isolated tornado will be possible. Isolated strong to severe thunderstorms could also develop ahead of the line. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There a chances for thunderstorms Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. OHZ001-002-004-005-015-016-024-025-111915- Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 305 PM EDT Mon Aug 10 2020 This Hazardous Weather Outlook is for northwest Ohio. .DAY ONE...This afternoon and tonight. ...Threat for damaging winds increasing across northwestern Ohio... A line of severe thunderstorms is expected to race east across northern Indiana during the late afternoon and early evening hours, reaching northwestern Ohio after 7 pm EDT. Damaging wind gusts in excess of 70 mph with isolated high gusts, will be possible. Strong to severe thunderstorms could also develop ahead of the line. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There a chances for thunderstorms Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. LMZ043-046-MIZ077-111915- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- Berrien- 305 PM EDT Mon Aug 10 2020 This Hazardous Weather Outlook is for southwest Michigan and the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. ...Dangerous line of thunderstorms to cause impacts across southeastern Lake Michigan and shores of Berrien county late this afternoon into this evening... A line of severe thunderstorms, with a history of wind gusts between 70 and 100 mph, will race east across northern Illinois this afternoon, and southern Lake Michigan, reaching southeastern Lake Michigan by 5 pm EDT. These storms will n
In the hours before
Local storm report, Aug 10, 6:58 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
658 PM EDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG PLYMOUTH 41.35N 86.31W
08/10/2020 MARSHALL IN PUBLIC
TREES AND POWER LINES DOWN ACROSS PLYMOUTH
AREA. TIME ESTIMATED FROM RADAR.
&&
NDMLocal storm report, Aug 10, 7:04 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
704 PM EDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG NORTH MANCHESTER 41.01N 85.77W
08/10/2020 WABASH IN EMERGENCY MNGR
LARGE TREE LIMBS DOWN IN NORTH MANCHESTER.
TIME ESTIMATED FROM RADAR.
&&
NDMLocal storm report, Aug 10, 7:07 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
707 PM EDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG THREE RIVERS 41.95N 85.63W
08/10/2020 ST. JOSEPH MI FIRE DEPT/RESCUE
SEVERAL REPORTS OR LARGE TREES DOWN IN THREE
RIVERS AREA. TIME ESTIMATED FROM RADAR.
&&
NDMLocal storm report, Aug 10, 7:08 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
708 PM EDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG CROMWELL 41.41N 85.61W
08/10/2020 NOBLE IN TRAINED SPOTTER
&&
NDMLocal storm report, Aug 10, 7:10 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
710 PM EDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG SOUTH WHITLEY 41.09N 85.63W
08/10/2020 WHITLEY IN EMERGENCY MNGR
REPORTS OF TREES AND POWER LINES DOWN. TIME
ESTIMATED FROM RADAR.
&&
NDMLocal storm report, Aug 10, 7:15 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
715 PM EDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND DMG 1 N NORTH WEBSTER 41.34N 85.70W
08/10/2020 KOSCIUSKO IN NWS EMPLOYEE
POWER LINES DOWN ON NORTH SIDE OF NORTH
WEBSTER.
&&
NDMThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 4:03 PM EDT | Special Marine Warning | IWX | 117 min | |
| Aug 10, 4:25 PM EDT | Beach Hazards Statement | IWX | 19 hr | |
| Aug 10, 4:25 PM EDT | Lakeshore Flood Warning | IWX | 19 hr | |
| Aug 10, 4:38 PM EDT | Small Craft Advisory | IWX | 12 hr | |
| Aug 10, 5:19 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Marshall, Saint Joseph, Starke | 71 min |
| Aug 10, 5:22 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, Miami, Pulaski, Starke, White | 98 min |
| Aug 10, 5:48 PM EDT | Special Marine Warning | IWX | 117 min | |
| Aug 10, 6:24 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Fulton, Kosciusko, LaGrange, Marshall, Noble and 2 more | 66 min |
| Aug 10, 6:38 PM EDT | Tornado Warning | IWX | Elkhart, Kosciusko, Marshall, Noble, Whitley | 22 min |
| Aug 10, 6:41 PM EDT | Tornado Warning | IWX | Elkhart, Kosciusko, Saint Joseph | 19 min |
| Aug 10, 6:48 PM EDT | Severe Thunderstorm Warning | IWX | Huntington, Kosciusko, Miami, Wabash, Whitley | 42 min |
| Aug 10, 7:11 PM EDT | Tornado Warning | IWX | Allen, Huntington, Whitley | 34 min |
| Aug 10, 7:22 PM EDT | Special Weather Statement | IWX | Steuben | 38 min |
| Aug 10, 7:25 PM EDT | Special Weather Statement | IWX | Blackford, Wells | 35 min |
| Aug 10, 7:51 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen | 54 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.